Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 133, NWS Lubbock, TX

May 26, 2012Cochran County, Yoakum County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 26, 2012, 9:42 PM CDT for Cochran County, Yoakum County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2012, 9:42 PM CDT (02:42 UTC)
Expired
May 26, 2012, 10:10 PM CDT
In force
28 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Cochran County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 110 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2907 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS54 KLUB 270242
SVRLUB
TXC079-501-270345-
/O.NEW.KLUB.SV.W.0133.120527T0242Z-120527T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
942 PM CDT SAT MAY 26 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YOAKUM COUNTY IN NORTHWEST TEXAS.
  SOUTHERN COCHRAN COUNTY IN NORTHWEST TEXAS.

* UNTIL 1045 PM CDT

* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
  UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING     
  FROM 25 MILES NORTHWEST OF PLAINS TO 14 MILES WEST OF DENVER       
  CITY...AND MOVING EAST-NORTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE               
  PLAINS...DENVER CITY AND BRONCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 15 MINUTES IN DURATION ARE POSSIBLE WITH THIS 
LINE OF STORMS. TAKE COVER IN A SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3355 10305 3360 10261 3296 10260 3295 10306
      3296 10307
TIME...MOT...LOC 0240Z 251DEG 30KT 3347 10308 3295 10305

$$

MCZ
1 follow-up statement
675 
WWUS54 KLUB 270310
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1010 PM CDT SAT MAY 26 2012

TXC079-501-270319-
/O.CAN.KLUB.SV.W.0133.000000T0000Z-120527T0345Z/
YOAKUM TX-COCHRAN TX-
1010 PM CDT SAT MAY 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COCHRAN AND YOAKUM
COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. HOWEVER...GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE 
WITH THESE THUNDERSTORMS AS THEY MOVE EAST-NORTHEAST AT 40 MPH 
EAST OF HIGHWAY 214.

LAT...LON 3355 10305 3360 10261 3296 10260 3295 10306
      3296 10307
TIME...MOT...LOC 0309Z 251DEG 30KT 3355 10281 3303 10278

$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:41 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 26, 6:41 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
641 PM CDT SAT MAY 26 2012

.AVIATION...
VFR OVERNIGHT UNTIL A WINDOW OF MVFR CIGS AFFECT MAINLY LBB BY
EARLY SUN MORNING. THREAT OF TSRA IMPACTING LBB IS BECOMING LESS
OF A CONCERN GIVEN RECENT TRENDS OF STORMS IN NEW MEXICO...BUT
HAVE RETAINED A TEMPO GROUP FOR LATER THIS EVENING AS SOME PORTION
OF THIS CONVECTION IS STILL EXPECTED TO MOVE IN THE VICINITY OF
THE TERMINAL. GREATEST THREAT REMAINS STRONG WINDS...BUT ALL SHORT-
TERM MODELS INDICATE THIS PRECIP WILL TEND TO WANE IN INTENSITY AS
IT DRAWS CLOSER TO LBB AFTER SUNSET.

OTHERWISE...FIRM SOUTHERLY GRADIENT WINDS SUSTAINED BETWEEN 15 AND
25 KNOTS WILL GOVERN THE NEXT 24 HOURS. INCREASING MOISTURE LATE
TONIGHT APPEARS FAVORABLE FOR SOME MVFR STRATUS AT LBB WITH A MORE
CONDITIONAL THREAT AT CDS BEFORE SOUTH WINDS VEER SWLY AND BEGIN
DRYING. DRYLINE SHOULD STALL BETWEEN LBB AND CDS SUN AFTN...BUT
STRONGER CAPPING ALONG WITH WEAK ASCENT DO NOT APPEAR FAVORABLE
FOR TSRA MENTION AT CDS.

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT SAT MAY 26 2012/

SHORT TERM...
A SHORT WAVE ALOFT WAS MOVING AWAY FROM THE AREA THIS AFTERNOON
BUT BROUGHT MID LEVEL CLOUDS TO AREAS OFF THE CAPROCK EARLIER.
TEMPERATURES WERE A BIT OF A RELIEF TODAY BECAUSE OF THE INCREASE
IN LOW LEVEL MOISTURE. DESPITE RISING HEIGHTS THIS AFTERNOON THERE
IS SLIGHT DIFFLUENCE IN THE UPPER LEVEL WIND AND HEIGHT FIELDS
SUGGESTING SOME UPPER LEVEL DIVERGENCE OVERHEAD. THE CENTER OF A
CLOSED LOW IN THE GREAT BASIN WILL REMAIN WELL OFF TO THE WEST OF
THE AREA AND MUCH OF THE LIFT ASSOCIATED WITH IT WILL REMAIN NORTH
OF THE REGION. SURFACE CONVERGENCE WILL INCREASE A BIT THIS
AFTERNOON NEAR THE STATE LINE BUT WILL STILL REMAIN RELATIVELY
WEAK. ANY LIFT THAT DEVELOPS THIS AFTERNOON MAY PERSIST INTO THE
EVENING WITH A LOW LEVEL JET DEVELOPING.

OVERALL...MOISTURE AND INSTABILITY PARAMETERS WILL BE BETTER THAN
OBSERVED YESTERDAY. A THETA E RIDGE AXIS EXISTS NEAR THE TEXAS...
NEW MEXICO STATE LINE THIS AFTERNOON. DEW POINTS ARE MIXING OUT
BUT NOT QUITE AS MUCH AS PREVIOUSLY ANTICIPATED. CURRENT DEW
POINTS NEAR THE STATE LINE ARE IN THE LOWER TO MID 50S WITH
UPPER 50S AND LOWER 60S ELSEWHERE. WITH TEMPERATURES NEAR OR
SLIGHTLY ABOVE 90 DEGREES ON THE CAPROCK...SURFACE INSTABILITY
WILL BE AROUND 1.0 KJ/KG. THIS SHOULD ALSO BE ENOUGH HEATING TO
BREAK THE CAP BUT SHOULD STILL SEE RELATIVELY HIGH CLOUD BASES
AROUND 7 OR 8KFT. PROGGED PRECIPITABLE WATER VALUES IN EXCESS OF
ONE INCH ARE MUCH ABOVE NORMAL FOR THIS TIME OF YEAR.
ADDITIONALLY...BULK SHEAR VECTORS INCREASING NEAR 30 KNOTS SHOULD
BE ENOUGH FOR SOME STORM ORGANIZATION. MOST FAVORED AREA WILL BE
NEAR THE STATE LINE EXTENDING INTO THE CENTRAL SOUTH PLAINS BUT
WILL QUICKLY SUBSIDE AFTER SUNSET.

TEMPERATURES WILL AGAIN BE MILD TONIGHT WITH HIGH SURFACE DEW
POINTS IN THE 60S AREA WIDE AND BREEZY WINDS. FURTHERMORE...LOW
STRATUS IS EXPECTED TO FORM AND COVER MUCH OF THE AREA. FOR SUNDAY
AFTERNOON...THE DRYLINE WILL BE OVERTAKEN BY A PACIFIC COLD FRONT.
A SHARPER DRYLINE GRADIENT WILL EXIST SUNDAY AFTERNOON WITH MORE
SURFACE CONVERGENCE ALONG THIS BOUNDARY. MORE WESTERLY MID LEVEL
FLOW WILL HELP PUSH THIS BOUNDARY FARTHER EAST. MID LEVEL
TEMPERATURES WILL COOL TOMORROW INCREASING THE MID LEVEL LAPSE
RATES BUT A STRONGER CAP WILL BE IN PLACE OFF THE CAPROCK. JDV

LONG TERM...
12Z MODELS HAVE COME IN DISARRAYED COMPARED TO PREVIOUS RUNS FOR
THE REST OF THE FORECAST. FRONT FOR MONDAY NOW STALLS OUT IN THE
NORTHERN COUNTIES OF THE FORECAST AREA OR INTO THE TEXAS
PANHANDLE. THE DRYLINE ALSO BECOMES HARD TO DISTINGUISH FROM THE
FRONTAL ZONE AS IT WILL BE ORIENTED IN A DIRECTION FAIRLY SIMILAR
TO THE COLD FRONT ONCE IT STALLS. THERE MAY BE ENOUGH CONVERGENCE
STILL ALONG THE FRONT/DRYLINE TO GENERATE SOME ISOLATED STORMS SO
HAVE KEPT SLIGHT CHANCE POPS OVER MOST OF THE FORECAST AREA BUT
CONFIDENCE IS LOW THAT WE MAY SEE SOMETHING.

FRONT RAPIDLY MIXES NORTH ON MONDAY NIGHT INTO TUESDAY WHICH WILL
ALLOW THE DRYLINE TO MIX EASTWARD TUESDAY AFTERNOON RESULTING IN
FAIRLY WARM TEMPERATURES. MODELS STILL BRING THE FRONT INTO THE
AREA LATE WEDNESDAY INTO THURSDAY WHICH WILL BRING COOLER
TEMPERATURES. NORTHWESTERLY FLOW ALOFT ALSO LOOKS TO SET UP FOR
NEXT WEEKEND WHICH MAY FAVOR SOME LATE EVENING THROUGH OVERNIGHT
THUNDERSTORMS. HOWEVER...TOO EARLY TO TELL IF THIS WILL WILL
ACTUALLY DEVELOP FOR NEXT WEEKEND AND HAVE LEFT FORECAST DRY.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  88  53  86  57 /  40  10  10  10  10
TULIA         67  90  53  87  63 /  30  10  10  10  10
PLAINVIEW     68  90  55  90  64 /  30  10  10  20  20
LEVELLAND     66  90  57  91  63 /  30  10  10  20  20
LUBBOCK       70  91  62  91  64 /  30  20  20  20  20
DENVER CITY   65  92  63  91  63 /  40  10  10  20  20
BROWNFIELD    65  92  63  92  64 /  30  20  20  20  20
CHILDRESS     72  94  66  91  67 /  10  20  20  20  20
SPUR          71  91  65  93  67 /  10  20  20  20  20
ASPERMONT     72  93  66  93  69 /  10  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/93
Hazardous weather outlook, May 26, 4:54 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
454 PM CDT SAT MAY 26 2012

TXZ021>044-272200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
454 PM CDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

ISOLATED HIGH-BASED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
SOUTH PLAINS AND EXTREME SOUTHWESTERN AND SOUTH CENTRAL
PANHANDLE THIS EVENING IN THE VICINITY OF THE DRYLINE. THESE
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE DRYLINE MAY AGAIN SERVE AS THE FOCUS FOR ISOLATED HIGH-BASED
THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. MONDAY WILL SEE A
COLD FRONT MOVE INTO THE AREA. THIS FRONT MAY SERVE AS THE FOCUS
FOR ISOLATED TO SCATTERED THUNDERSTORMS...SOME OF WHICH COULD
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE POSSIBLE THIS EVENING.

02

In the hours before

Special weather statement, May 26, 7:36 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
736 PM CDT SAT MAY 26 2012

TXZ027-270100-
BAILEY-
736 PM CDT SAT MAY 26 2012

...STRONG THUNDERSTORM APPROACHING WESTERN BAILEY COUNTY...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FAR EAST-CENTRAL ROOSEVELT COUNTY BETWEEN
ROGERS AND CAUSEY...MOVING NORTHEAST AT 40 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT RURAL AREAS OF WESTERN BAILEY
COUNTY WITH HALF-INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF WIND GUSTS TO 50 MPH.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3431 10304 3431 10285 3421 10275 3397 10291
      3390 10304 3391 10304
TIME...MOT...LOC 0036Z 209DEG 35KT 3398 10309

MCZ
Special weather statement, May 26, 8:03 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
803 PM CDT SAT MAY 26 2012

TXZ021-027-270130-
BAILEY-PARMER-
803 PM CDT SAT MAY 26 2012

...STRONG THUNDERSTORM IN NORTHWEST BAILEY COUNTY APPROACHING
SOUTHERN PARMER COUNTY...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN NORTHWESTERN BAILEY COUNTY MOVING NORTHEAST
AT 40 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH AND OCCASIONAL CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH THIS STORM.

MOTORISTS ALONG HIGHWAY 84 BETWEEN MULESHOE AND FARWELL SHOULD
PREPARE FOR PENNY SIZE HAIL AND STRONG WIND GUSTS. PERSONS OUTDOORS
ARE URGED TO SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3447 10297 3448 10278 3434 10265 3412 10290
      3415 10304 3418 10304
TIME...MOT...LOC 0100Z 211DEG 37KT 3421 10294

MCZ
Special weather statement, May 26, 9:28 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
928 PM CDT SAT MAY 26 2012

TXZ033-039-270315-
COCHRAN-YOAKUM-
928 PM CDT SAT MAY 26 2012

...LINE OF STRONG THUNDERSTORMS APPROACHING YOAKUM AND COCHRAN
COUNTIES...

AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS LOCATED FROM 33 MILES NORTHWEST OF
PLAINS...TO 22 MILES SOUTHWEST OF DENVER CITY. THESE STORMS WERE
MOVING EAST-NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 55 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE
LIKELY WITH THIS LINE OF STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 3383 10304 3383 10262 3296 10259 3296 10306
TIME...MOT...LOC 0226Z 252DEG 33KT 3346 10326 3281 10311

MCZ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:36 PM CDTSpecial Weather StatementLUBBailey24 min
May 26, 8:03 PM CDTSpecial Weather StatementLUBBailey27 min
May 26, 9:28 PM CDTSpecial Weather StatementLUBCochran, Yoakum47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.